Polytypic Functions Over Nested Datatypes - Inria - Institut national de recherche en sciences et technologies du numérique Access content directly
Journal Articles Discrete Mathematics and Theoretical Computer Science Year : 1999

Polytypic Functions Over Nested Datatypes


The theory and practice of polytypic programming is intimately connected with the initial algebra semantics of datatypes. This is both a blessing and a curse. It is a blessing because the underlying theory is beautiful and well developed. It is a curse because the initial algebra semantics is restricted to so-called regular datatypes. Recent work by R. Bird and L. Meertens [3] on the semantics of non-regular or nested datatypes suggests that an extension to general datatypes is not entirely straightforward. Here we propose an alternative that extends polytypism to arbitrary datatypes, including nested datatypes and mutually recursive datatypes. The central idea is to use rational trees over a suitable set of functor symbols as type arguments for polytypic functions. Besides covering a wider range of types the approach is also simpler and technically less involving than previous ones. We present several examples of polytypic functions, among others polytypic reduction and polytypic equality. The presentation assumes some background in functional and in polytypic programming. A basic knowledge of monads is required for some of the examples.
Fichier principal
Vignette du fichier
dm030407.pdf (188.42 Ko) Télécharger le fichier
Origin : Files produced by the author(s)

Dates and versions

hal-00958938 , version 1 (13-03-2014)



Ralf Hinze. Polytypic Functions Over Nested Datatypes. Discrete Mathematics and Theoretical Computer Science, 1999, Vol. 3 no. 4 (4), pp.193-214. ⟨10.46298/dmtcs.266⟩. ⟨hal-00958938⟩


30 View
719 Download



Gmail Facebook X LinkedIn More